Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Apr 29, 2018, 2:40 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Apr 29, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2018, 2:40 AM MDT (08:40 UTC)
- In effect from
- Apr 29, 2018, 12:00 PM MDT
- Expired
- Apr 29, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 2797 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107 WWUS85 KRIW 290840 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 240 AM MDT Sun Apr 29 2018 WYZ280-289-292200- /O.NEW.KRIW.FW.W.0003.180429T1800Z-180430T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 240 AM MDT Sun Apr 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon today to 8 PM MDT this evening. * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zones 280 and 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: Southwest 20 to 30 mph with gusts up to 45 mph. * HUMIDITY: As low as 12 percent. * TEMPERATURES: In the mid 60s in zone 289 to mid 70s in zone 280. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ283-292200- /O.NEW.KRIW.FW.W.0003.180429T1800Z-180430T0200Z/ Upper Wind River Basin/Wind River Basin- 240 AM MDT Sun Apr 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from noon today to 8 PM MDT this evening. * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and new fire starts. Strong Outflow Winds and a Significant Wind Shift will occur late this afternoon. * AFFECTED AREA: In Central WY...Fire Weather Zone 283. * COUNTIES AFFECTED: In Central WY...Fremont. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 14 percent. * TEMPERATURES: In the low to mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
3 follow-up statements
447 WWUS85 KRIW 292006 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 206 PM MDT Sun Apr 29 2018 WYZ280-289-300200- /O.CON.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 206 PM MDT Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. At 2 PM, the town of Highland in Western Natrona County reported a wind gust of 35 mph during which time the relative humidity was only 12 percent. * AFFECTED AREA: In Central WY...Fire Weather Zones 280 and 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: Southwest 20 to 30 mph with gusts up to 45 mph. * HUMIDITY: As low as 12 percent. * TEMPERATURES: In the mid 60s in zone 289 to mid 70s in zone 280. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ283-300200- /O.CON.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/ Upper Wind River Basin/Wind River Basin- 206 PM MDT Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. The Riverton Regional Airport recorded a wind gust of 44 mph at 12:43 pm earlier this afternoon during which time the relative humidity was only 12 percent. * AFFECTED AREA: In Central WY...Fire Weather Zone 283. * COUNTIES AFFECTED: In Central WY...Fremont. * WIND: West 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 14 percent. * TEMPERATURES: In the low to mid 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
694 WWUS85 KRIW 300106 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 706 PM MDT Sun Apr 29 2018 WYZ283-300215- /O.CAN.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/ Upper Wind River Basin/Wind River Basin- 706 PM MDT Sun Apr 29 2018 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the Red Flag Warning. Wind speeds have decreased and relative humidity has increased. Thus Red Flag conditions are no longer expected and the Warning has been cancelled. $$ WYZ280-289-300215- /O.CON.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 706 PM MDT Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * IMPACTS: Low Humidities and Strong Gusty Winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Central WY...Fire Weather Zones 280 and 289. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In Southwest WY...Sweetwater. * WIND: West around 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 9 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
149 WWUS85 KRIW 300155 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 755 PM MDT Sun Apr 29 2018 WYZ280-289-300300- /O.EXP.KRIW.FW.W.0003.000000T0000Z-180430T0200Z/ Natrona County/Casper BLM- Granite/Green/Ferris/Rattlesnake Mountains- 755 PM MDT Sun Apr 29 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Red Flag Warning conditions will not occur the rest of the night. Thus, the Red Flag Warning will be allowed to expire at 8 PM MDT. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 29, 2:38 AM MDT, 2 minutes earlier.
Area forecast discussion, Apr 29, 2:38 AM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Riverton WY 238 AM MDT Sun Apr 29 2018 .SHORT TERM...Today through Tuesday night Moist SW flow will continue over the Cowboy State today, as the upper low over the PACNW continues to slowly move eastward. A shortwave over NE NV will continue to rotate through the flow and pass over western portions between 15Z and 18Z. The associated cold front from the upper low will be through much of western WY by 12Z Sunday and begin to pass through the Bighorn Basin and Johnson County after 18Z. The front will not progress much during the afternoon and stay situated from southern Johnson County and southern portions of the Bighorn Basin, southward along the Wind River Mountains and central portions of Sweetwater County. A dry slot could also develop from eastern Sweetwater County to eastern portions of the state, ahead of the front. Critical fire danger will occur as a result, with SW winds of 25 to 35 mph with gusts up of 40 to 50 mph and minimum RH values in the lower to middle teens. A Red Flag Warning will be issued for 280, 283 and 289. A plume of moisture and instability will be over the NE Panhandle into the Black Hills and along and behind the cold front over Johnson County and eastern portions of the Bighorn Basin. The shortwave will then pass over northern portions between 18Z and 00Z Monday. This will result in cape values between 700-1100 J/kg, steep mid level lapse rates and a modest amount of shear in these areas. Thus, strong to severe storms will be possible, producing hail up to 1" and strong to damaging wind gusts. Convection will subside Sunday evening, with isolated showers continuing across the west into Monday morning. The upper low will be over the Great Basin and continue to slowly make its way eastward. At the same time, the system will begin to shear apart, ejecting shortwaves from the SW over western and central portions of WY by 12Z Monday. Widespread showers with isolated embedded thunderstorms will occur with these shortwaves. Central portions could receive 0.50" to 0.75" of precipitation, depending on where these shortwaves track. Isolated showers and thunderstorms will occur over Johnson and Natrona counties through much of the day, before the activity over central portions shift eastward by late afternoon into the evening hours. H7 temperatures will be cold enough for snow to fall ~7000ft. Due to the track of the mid level lows over central portions of the forecast area, this will mainly affect southern portions of the Absarokas, the Wind Rivers and the Bighorns with warning amounts of snow. 12 to 15 inches of snow could fall Monday and Monday night in these areas and will issue a Winter Storm Watch, as a result. Any snow that falls in the lower elevations Monday night will be minimal, with the best chance for accumulation to occur before midnight as these showers continue to move toward the NE. Most of these showers will be ending by 12Z Tuesday, with cool and mainly dry conditions across much of the forecast area. Isolated snow showers remain possible over the northern mountains during the day Tuesday. .LONG TERM...Wednesday through Sunday Overview...A Pacific storm system will spread numerous rain showers and isolated thunderstorms across the southern half of Wyoming on Wednesday. Snow showers will occur above 8000 feet. This precipitation will decrease from northwest to southeast Wednesday night. A clipper in northwest flow will bring isolated to scattered showers mainly across the Big Horn Mountains and Johnson County on Thursday. A milder, westerly flow will follow Friday through Sunday. Several Pacific disturbances embedded in this flow will occasional rain and high elevation snow showers to the northern mountains with isolated to scattered rain showers over the valleys and basins. Cool high temperatures mostly in the 40s will prevail across the the south half of the area on Wednesday with 50s across the northern basins and valleys. High temperatures will return to more seasonal norms Thursday through the weekend with most highs in the 60s in the valleys and basins. Discussion...Medium range models in good overall agreement lifting upper low out of the Great Basin across Colorado Wednesday-Wednesday night, with ECMWF backing off its further northward track over the last few runs. The consensus track will place the main wraparound precipitation on north side of upper low roughly along and south of a Casper-Riverton-Evanston line, with lighter more scattered precipitation expected to the north. This system will open up and eject across the Plains on Thursday with a northern stream clipper merging across the Dakotas. ECMWF is a bit further north than GFS with the clipper's track, and for now we added chances of precipitation across the Bighorn Mtns and Johnson County. Upper ridge will build into western Canada Friday and over the weekend. Medium-range models are coming around to the ideal of undercutting this ridge with a series of weak Pacific disturbances tracking across the NW U.S. and northern Rockies. Confidence in specific timing of these features is very low, with higher PoPs confined to the higher terrain, slight chance lower elevations at point. && .AVIATION...For the 12Z TAFS through 12Z Monday West of the Divide...KBPI/KJAC/KPNA/KRKS Routes VFR conditions will prevail through 15Z in NW WY. Then showers and high mountain snow will develop over NW WY after 15Z with areas of MVFR conditions and some mountain obscuration. Isolated thunderstorms cannot be ruled out. This activity decreases after 00Z through 09Z Monday, with more rain or snow showers returning after 09Z Monday. KJAC airport will be impacted by this precipitation. In SW WY, VFR conditions will prevail through the forecast period. Isolated showers and storms will occur after 18Z through 01Z. Then more showers will return after 08Z Monday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes VFR conditions will prevail through 06Z Monday. Most of the showers and thunderstorms this afternoon and evening will be in northern WY. Areas of MVFR conditions will be possible in northern WY from 00Z to 06Z Monday with some mountain obscuration. Only isolated activity is expected elsewhere this afternoon and evening. After 06Z Monday MVFR ceilings will be developing over the area with some rain showers developing toward 12Z Monday. && .FIRE WEATHER... Issued AT 111 AM MDT Sun Apr 29 2018 Red Flag conditions will occur this afternoon across zones 280, 283 and 289. Southwest winds will increase this morning from E Sweetwater to S Johnson County. Winds of 25 to 30 mph with gusts up to 40 mph are expected by mid morning, increasing to 30 to 35 mph with gusts up to 50 mph by the afternoon. Southwest winds will gradually increase this afternoon over 283 to 20 to 30 mph with gusts 35 mph. Winds will switch to the northwest by 00Z, likely due to outflow winds from nearby thunderstorms. Scattered showers and thunderstorms will occur across western and northern portions today, with strong to possibly severe storms over northern Johnson County and eastern portions of the Bighorn Basin. Small hail and strong to damaging wind gusts could occur in these areas. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 8 PM MDT this evening for WYZ280-283-289. Winter Storm Watch from Monday morning through late Monday night for WYZ002-008-009-014-015. && SHORT TERM...LaVoie LONG TERM...Meunier AVIATION...Ross FIRE WEATHER...LaVoie
Hazardous weather outlook, Apr 29, 2:39 AM MDT, 1 minute before
Hazardous Weather Outlook National Weather Service Riverton WY 239 AM MDT Sun Apr 29 2018 WYZ001>020-022>030-301100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 239 AM MDT Sun Apr 29 2018 ...Red Flag Warning for Southeast Fremont and much of Natrona counties this afternoon and evening... ...Winter Storm Watches in effect for the western and northern mountains Monday and Monday night... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Gusty to strong winds will occur from eastern Sweetwater to southern Johnson counties today, including the Wind River Basin. Red Flag Warnings will be in effect for portions of Fremont and Natrona counties this afternoon. Isolated to scattered showers and thunderstorms will occur across western and northern portions. Strong to possibly severe storms will be possible over the eastern Big Horn Basin and Johnson County. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Monday night...Snow showers will develop over the western and northern mountains, continuing through the overnight hours. Significant snowfall is expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind gusts above 45 mph.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:50 PM MDT | Special Weather Statement | RIW | Teton | 25 min |
| Apr 28, 7:12 PM MDT | Special Weather Statement | RIW | 33 min | |
| Apr 29, 2:41 AM MDT | Winter Storm Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more | 20 hr |
| Apr 29, 1:16 PM MDT | Special Weather Statement | RIW | Big Horn | 29 min |
| Apr 29, 2:01 PM MDT | Special Weather Statement | RIW | Big Horn | 29 min |
| Apr 29, 2:10 PM MDT | Special Weather Statement | RIW | Big Horn | 20 min |
| Apr 29, 2:24 PM MDT | Special Weather Statement | RIW | Big Horn | 36 min |
| Apr 29, 2:39 PM MDT | Special Weather Statement | RIW | Big Horn | 36 min |
| Apr 29, 2:47 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Apr 29, 2:48 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Apr 29, 2:49 PM MDT | Special Weather Statement | RIW | Sheridan | 11 min |
| Apr 29, 3:01 PM MDT | Special Weather Statement | RIW | Sheridan | 29 min |
| Apr 29, 3:04 PM MDT | Special Weather Statement | RIW | Big Horn | 26 min |
Nearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.